MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-475-30
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report regarding a pipeline that failed to open in the distal section.The patient was undergoing surgery for treatment of an lica cc fistula.The landing zone was 3.5 mm distally and 4.75 mm proximally.  it was noted the patient's vessel tortuosity was moderate.Dual antiplatelet treatment had been administered.The pru level was 80.The angiographic result post procedure shoed the pipeline device removed and not implanted.Surpass evolve implanted.Good angiographic result.No injury to the patient from this event.The patient's past medical history includes smoking and alcohol use.It was reported that the doctor had a pipeline shield device that failed to open on the distal end during a surgery on (b)(6) 2023.The patient presented with a left internal carotid fistula.The patient was prepped and arterial access into right femoral artery.A tracstar 088 sheath was advanced into the lica.An sl10 coiling catheter was advanced into the fistula and then a phenom 027 catheter was advanced into the left mca artery in preparation for pipeline deployment.Pipeline shield 4.75 x 30 was selected and prepared per ifu.Pipeline was advanced into the phenom 027 catheter.Multiple attempts were made to open the distal end of the pipeline device.The distal end would not open and device was resheathed and removed along with the phenom 027 catheter.A surpass evolve was then opened and successfully deployed into the lica.After surpass deployment coils were implanted into the fistula and coiling catheter was removed.Good angiographic result was achieved and femoral artery was closed with celt closure device.Patient is doing well.There was no injury as a result of pipeline device failure to open.The pipeline was positioned in a middle bend.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to two times.There were no additional steps or other devices required to open the pipeline.The pipeline was removed from the patient by resheathing and removing with the microcatheter.The pipeline was used for an indication that is off-label specifically a lica cc fistula.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.Ancillary devices include a tracstar 088 sheath, phenom27 microcatheter, sl10 microcatheter, and aristotle 014 guidewire.
 
Additional Manufacturer Narrative
H3: product analysis #705460754:¿ equipment used: video inspection system (m-78210), ruler (m-83361) ¿ drawing(s) referenced: n/a ¿ as found condition: the pipeline flex shield embolization device and phenom 27 catheter were returned for analysis within a shipping box; within a plastic bio-pouch and within an opened pipeline flex shield outer carton.¿ damage location details: the pipeline flex shield embolization device was returned outside the phenom 27 catheter.The pushwire was found to be bent at ~40.0cm and ~134.3cm from proximal end.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.No defects were found with the proximal bumper, re-sheathing pad, re-sheathing marker, distal marker, and tip coil.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal end of the pipeline flex shield braid was not fully opened due to damaged braid.The proximal end of the braid was fully opened and moderately frayed.The phenom 27 catheter tip, marker band and body were examined, and no damages were found.No flash or voids molded were observed in the hub.No other anomalies were observed.¿ testing/analysis: for further examination, the pipeline flex shield pushwire and braid were pushed out from the catheter without any issues.The total and usable lengths of the catheter were measured to be within specifications.The catheter was flushed with water and water exited out of the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter hub.The mandrel successfully passed through the hub, lumen and tip with no issues.Conclusion: based on the analysis findings, the pipeline flex shield was confirmed to have failure/incomplete open at distal as the distal end of the braid was found not fully opened due to the damaged braid.However, the root cause could not be determined.(nikkhs2 2023-03-07) medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16379771
Report Number2029214-2023-00287
Device Sequence Number17677842
Product Code OUT
UDI-Device Identifier00763000284657
UDI-Public00763000284657
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/06/2025
Device Model NumberPED2-475-30
Device Catalogue NumberPED2-475-30
Device Lot NumberB365629
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2023
Supplement Date Received by Manufacturer03/08/2023
Initial Report FDA Received Date02/15/2023
Supplement Report FDA Received Date03/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexFemale
Patient Weight75 KG